Florida, 2015

Lightning Strike in Florida, July 22, 2015

July 22, 2015 · NWS MFL · 1 event in 1 county or zone

Moisture and instability led to scattered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moisture and instability led to scattered afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 22, 3:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT WED JUL 22 2015

...MUCH NEEDED RAINFALL IS EXPECTED LATE THIS WEEK INTO THIS
WEEKEND OVER THE DROUGHT AREAS OF SOUTH FLORIDA...

.SHORT TERM...
A TROUGH OF LOW PRESSURE OVER THE EASTERN UNITED STATES WILL
CONTINUE TO BUILD SOUTHWARD INTO WESTERN ATLANTIC WATERS LATE THIS
WEEK INTO THIS WEEKEND...AS HIGH PRESSURE CONTINUES TO BUILD OVER
THE CENTRAL UNITED STATES. A FRONT OVER THE TENNESSEE VALLEY TO
MOVE SLOWLY SOUTH AND INTO CENTRAL FLORIDA THIS WEEKEND. THIS WILL
KEEP THE STEERING FLOW IN A SOUTH TO SOUTHWEST DIRECTION OVER
SOUTH FLORIDA FOR LATE THIS WEEK INTO THIS WEEKEND...AND ALLOW FOR
DEEPER TROPICAL MOISTURE TO WORK INTO THE AREA FROM THE SOUTH LATE
THIS WEEK INTO THIS WEEKEND. THEREFORE...POPS WILL RANGE FROM 30
TO 50 PERCENT OVER THE SOUTHERN AREAS TO 50 TO 70 PERCENT OVER THE
NORTHERN AREAS LATE THIS WEEK. FOR THE WEEKEND...THE POPS WILL
RANGE FROM 30 TO 50 PERCENT WITH THE HIGHEST POPS OVER THE
NORTHERN AREAS.

THE MODELS AT THIS TIME ARE ALSO SHOWING TOTAL RAINFALL AMOUNTS
THROUGH THIS WEEKEND TO BE BETWEEN HALF AN INCH TO ONE INCH OVER
THE SOUTHERN AREAS OF SOUTH FLORIDA TO ONE TO TWO INCHES OVER THE
NORTHERN AREAS OF SOUTH FLORIDA WHICH SHOULD HELP WITH THE DROUGHT
CONDITIONS OVER SOUTH FLORIDA.

.LONG TERM...
THE THROUGH OF LOW PRESSURE OVER THE WESTERN ATLANTIC WATERS WILL
REMAIN IN PLACE KEEPING THE SOUTH TO SOUTHWEST STEERING FLOW IN
PLACE. HOWEVER...THE MODELS ARE SHOWING SOME DRIER AIR WORKING
INTO THE AREA FOR THIS TIME FRAME WHICH IN TURN WILL ALLOW FOR THE
POPS TO BE A LITTLE BIT LOWER THAN THIS WEEKEND. THE BEST CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE AGAIN OVER THE EASTERN AREAS
OF SOUTH FLORIDA FOR EARLY NEXT WEEK.

&&

.MARINE...
THE WINDS WILL BE SOUTHWEST TO WEST LATE THIS WEEK INTO THIS
WEEKEND WITH SPEEDS OF 10 TO 15 KNOTS. THIS WILL KEEP THE SEAS
BELOW 4 FEET IN BOTH THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA
LATE THIS WEEK INTO THIS WEEKEND. THEREFORE...BOATING CONDITIONS
SHOULD BE GOOD OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  94  76  94 /  40  50  40  60
FORT LAUDERDALE  78  93  78  93 /  30  40  30  50
MIAMI            79  94  79  94 /  20  30  20  50
NAPLES           79  90  79  89 /  10  20  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...54/BNB
LONG TERM....54/BNB
Hazardous weather outlook, Jul 22, 2:13 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
313 AM EDT WED JUL 22 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
221915-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
313 AM EDT WED JUL 22 2015

...ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
TODAY WITH THE FOCUS OVER THE INTERIOR. FREQUENT LIGHTNING AND
GUSTY WINDS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.

TEMPERATURES: HEAT INDICES ACROSS PORTIONS OF THE INTERIOR
PENINSULA WILL REACH AROUND 100 DEGREES WITH ISOLATED AREAS
IN THE INTERIOR REACHING NEAR 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 22, 2:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT WED JUL 22 2015

FLZ073-074-173-221930-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
302 PM EDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR NORTHEASTERN MIAMI-DADE COUNTY UNTIL 330 PM EDT...

* AT 302 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TAMIAMI TO
  NARANJA...AND MOVING EAST AT 10 MPH.

* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
  IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
  SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
  PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...CORAL GABLES...SOUTH MIAMI...BLACK POINT...
  KENDALL...THE REDLAND...NORTH MIAMI...DORAL...HIALEAH GARDENS...
  PINECREST...OPA-LOCKA...MIAMI SPRINGS...SWEETWATER...WEST MIAMI...
  MEDLEY...KENDALE LAKES...GOULDS...WEST PERRINE AND THE HAMMOCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2574 8022 2571 8025 2569 8025 2569 8026
      2564 8027 2563 8028 2563 8030 2561 8031
      2557 8030 2555 8032 2555 8031 2554 8031
      2554 8033 2550 8034 2545 8033 2550 8045
      2583 8050 2590 8022
TIME...MOT...LOC 1902Z 277DEG 7KT 2579 8043 2552 8042

KONARIK
Special weather statement, Jul 22, 2:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT WED JUL 22 2015

FLZ072-074-172-173-222030-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
338 PM EDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL
430 PM EDT...

* AT 337 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER MIAMI SPRINGS AND HIALEAH...MOVING EAST AT 10 MPH.

* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
  IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
  SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
  PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...HOLLYWOOD...MIRAMAR...MIAMI BEACH...SURFSIDE...
  MIAMI GARDENS...HALLANDALE...NORTH MIAMI...DORAL...NORTH MIAMI
  BEACH...AVENTURA...MIAMI LAKES...HIALEAH GARDENS...SUNNY ISLES
  BEACH...OPA-LOCKA...WEST PARK...MIAMI SPRINGS...MIAMI SHORES AND
  NORTH BAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2589 8012 2587 8012 2579 8013 2579 8015
      2581 8014 2582 8018 2579 8019 2579 8032
      2589 8036 2604 8012 2593 8012 2593 8013
      2591 8013 2591 8014 2590 8011
TIME...MOT...LOC 1937Z 251DEG 8KT 2584 8031

KONARIK
Special weather statement, Jul 22, 2:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT WED JUL 22 2015

FLZ071-072-168-172-222015-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-COASTAL PALM BEACH COUNTY FL-
340 PM EDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR EASTERN BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES UNTIL 415 PM
EDT...

* AT 340 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS EXTENDING FROM NEAR TAMARAC TO DAVIE AND MOVING EAST
  AT 10 MPH.

* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
  IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
  SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
  PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...CORAL SPRINGS...
  POMPANO BEACH...DAVIE...PLANTATION...SUNRISE...BOCA RATON...
  DEERFIELD BEACH...TAMARAC...MARGATE...LIGHTHOUSE POINT...
  LAUDERDALE-BY-THE-SEA...HALLANDALE...LAUDERHILL...WESTON...COCONUT
  CREEK...OAKLAND PARK AND NORTH LAUDERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2609 8011 2612 8011 2611 8012 2607 8011
      2602 8012 2599 8012 2599 8014 2606 8039
      2630 8038 2633 8008
TIME...MOT...LOC 1940Z 277DEG 8KT 2622 8031 2608 8033

KONARIK
Special weather statement, Jul 22, 3:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
414 PM EDT WED JUL 22 2015

FLZ072-172-173-222100-
COASTAL MIAMI DADE COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
414 PM EDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL
500 PM EDT...

* AT 413 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER ROYAL PALM RANCHES AND NEAR DAVIE...MOVING EAST AT 15 MPH.

* THE MAIN THREAT IS FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
  THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
  SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
  PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...DAVIE...
  PLANTATION...SUNRISE...TAMARAC...LAUDERDALE-BY-THE-SEA...
  HALLANDALE...LAUDERHILL...OAKLAND PARK...AVENTURA...LAUDERDALE
  LAKES...DANIA BEACH...COOPER CITY...WEST PARK...WILTON MANORS...
  LAZY LAKE...CHAMBERS ESTATES AND RAVENSWOOD ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2611 8010 2610 8010 2611 8012 2610 8011
      2608 8011 2597 8012 2602 8034 2618 8028
      2619 8011 2617 8010 2619 8010 2619 8009
TIME...MOT...LOC 2013Z 287DEG 12KT 2604 8024

KONARIK

The radar

The Miami radar (KAMX), 44 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
July 22, 3:15 PM EST
Where
Miami-Dade County, 1.99 mi ESE of Sunny Is
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
25.910, -80.120

Three people were injured as they stood in ankle-deep water from the shoreline at Haulover Beach. The lightning first hit the water at about 4:15 PM EDT at the beach at 10800 Collins Avenue and then hit the three people in the water. One person was treated on the beach and airlifted to Ryder Trauma Center; the two others were taken to area hospitals. Two of the victims were rendered unconscious and one of the victims said he felt chest pain and collapsed. The ages of the victims were unknown but they were all males and were approximately in their 40s or 50s.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594347.